How do Zoloft and Klonipin work in treatment of panic attacks?
User rating for this question
In January, I started having panic/anxiety attacks.. quite frequent, so I have been on Zoloft for 6 weeks (tomorrow).. I am currently on 75 mg.. It has been a slow transition as I am quite sensitive to medication. So I started at 25 mg, then 50, then 62.5, and now 75 mg for 2 weeks tomorrow. I also am on 0.5 mg of Klonopin twice daily per my doctor.... I am just wondering, I am starting to feel better but first, how do you know if you are on the right dose of Zoloft? Also, how do I know if it is the Klonopin working or the Zoloft? I still experience slight heart flutters every morning.. They have reduced over the 6 weeks but still there.. I also still have chest pain on and off, not every day, but still there.. Also, my concern is I don't want to be on the Klonopin for too much longer, as I know addictive and do feel a bit dependent on it already, after 6 weeks. My doctor, however has advised me to stay on the 75 mg of Zoloft for a month (until I see her again) and continue on the Klonopin 2x daily..Again, I have been on 75 mg for 2 weeks. Do you think this is advisable or should I be starting to taper the Klonopin?
Posted Mon, 24 Mar 2014 in Anxiety and Stress
Answered by Dr. Jonas Sundarakumar 1 hour later
Brief Answer: Continue Klonopin for a month, then taper down Detailed Answer: Hello and welcome to Healthcare magic. Thanks for your query. I understand that you would like to have some clarifications regarding your medication - Zoloft and Klonipin. Zoloft (Sertraline) is an anti-depressant / anti-anxiety medication belonging to a group called SSRIs. It is commonly used and also quite effective in the management of anxiety / panic symptoms. In response to your question about the dose of Zoloft, the minimum effective dosage of Zoloft is 50 mg and the maximum recommended dosage is about 200-250 mg. However, what exact dosage a person needs will depend on how well controlled the symptoms are. So, this varies on a case to case basis. The other important point to remember is that medication like Zoloft may take some time to bring about their full beneficial effects. This may take anywhere between 2 to 6 weeks on a particular dose. Klonopin (Clonazepam) is a benzodiadepine medication commonly used in the short term management of anxiety symptoms. But as you have rightly mentioned, though they can provide quick relief, they have an addiction potential when used continuously for long periods of time. In your case, I think it is a correct approach to start you on an SSRI (Zoloft) and gradually build up its dose, while maintaining you on a benzodiazepine (Klonopin) for quicker symptom relief. The gradual improvement which you have been noticing is likely to be due to both medication. Since you have been on 75 mg of Zoloft for just about 2 weeks, it may take some more time for you to see its full beneficial effects. So, it is a good idea to wait for a month on 75 mg. Now, regarding Klonopin, considering your current situation, I would advise you to continue it for another month as advised by your doctor. The reasons are: 1) your symptoms are not yet fully controlled 2) you need to give some more time for the Zoloft to take over 3)sometimes, one of the side effects of SSRIs like Zoloft is a temporary 'increase' in anxiety during the initial period, so, it would be a good idea to continue Klonopin to tide away this period. After a month, if you are maintaining improvement, Klonopin should be gradually tapered down. Wish you good health. Regards, Dr. Jonas Sundarakumar Consultant Psychiatrist
Follow-up: How do Zoloft and Klonipin work in treatment of panic attacks? 44 hours later
Thank you doctor for your detailed response, it is much appreciated.. Just to clarify, did you mean that with each incremental dose of Zoloft, it may take up to 6 weeks to feel full affect of that particular dosage? In other words, I may not be feeling the maximum affect yet of the 75 mg (having been just 2 weeks)?.. I was thinking because I have been on Zoloft for 6 weeks total that I would be feeling maximum benefit already. Also, I am a bit worried about the heart flutters in the morning.. Have you heard of this?? They have lessened, but they are still there EVERY morning upon wakening. I am not sure if this is pure anxiety or is it becoming a need for the klonopin dosage, or an addiction to it.. Finally, I have read various things about coming off Klonopin.. I am a bit apprehensive as I actually tried too early a few weeks ago, and just cut the pill in half for a few days, and 3 days later I had terrible anxiety and had to take Klonopin dose very closely after the previous dose.... I realize now that I was trying to cut it back too quickly.. What is your approach, or what would you say is the EASIEST approach (with minimal side affects felt)? I am just worried about that terrible anxiety returning.. This week alone I notice a considerable improvement in symptoms and want to stay positive, but I am concerned about Klonopin withdrawal, and hope to be able to come off it fully....and just having the symptoms controlled by the Zoloft.. Sorry for the long email!! Thank you again doctor... I so appreciate your responses.
Answered by Dr. Jonas Sundarakumar 31 hours later
Brief Answer: Very gradual tapering of Klonopin is best. Detailed Answer: Hello again and thanks for your follow-up query. In my opinion, it would be worthwhile to wait for a few weeks more to see the full benefits of Zoloft. Usually, it is advisable to wait for up to 6 weeks on a particular "effective dose" of the medication. Regarding the heart flutters, this is a common symptom that I have heard from many clients. It is most often due to the underlying anxiety. Anxiety can not only present as psychological symptoms, but can also manifest as physical symptoms like heart flutters or palitations. Like I had already mentioned, during the first few weeks of treatment with SSRI medication (like Zoloft), there can be a temporary worsening of anxiety symptoms. So, this could also be a possible cause for your symptoms. Though I can understand that you are very apprehensive and worried about the Klonopin dependence / withdrawal, I think it is not necessary to worry about it now. The easiest approach to coming off the Klonopin would be to reduce it VERY gradually. I usually advise my clients to reduce it by NOT MORE THAN 0.25mg every 2 weeks. So, it would take atleast 6 - 8 weeks for the gradual tapering process. Anything quicker than this may risk a relapse of your anxiety symptoms. You can also learn relaxation techniques like controlled, deep breathing, progressive muscle relaxation, etc. so that you can counter any occasional bouts of anxiety which may crop up on and off. So, in conclusion, I would suggest that you don't worry too much about the medication, but remain positive, keep yourself active and engaged all the time and practice relaxation techniques regularly. I'm sure you'll be able to come off the benzodiazepines gradually and have your symptoms controlled with Zoloft. If you have access to a psychologist / psychotherapist, you can also try a course of CBT (Cognitive Behaviour Therapy), which can be quite effective in overcoming anxiety / panic sproblems in the longer term. Wish you all the best. Thanks and regards, Dr. Jonas Sundarakumar MBBS, DPM, MRCPsych. Consultant Psychiatrist
Follow-up: How do Zoloft and Klonipin work in treatment of panic attacks? 3 days later
Thank ypu doctor. Jusy 2 queries. Regarding tapering, would you recommend tapering both pills daily or one at a time? As said, i take .5 2x daily. Secondly, the heart flutters started prior to zoloft. When i was first dealing with attacks etc, and just on xanax. I am still experiencing each morning but not as severe. I wonder does this possibly mean i may need increase zoloft dosage in time. I on this 75 mg dose for near 3 weeks now. Otherwise, i feel very good during day. It will be interesting to see how i cope on zoloft alone. I previously was on 20 mg citalopram for post partum anxiety. Is my zoloft dose comparable to that? Thank you once again for your very detailed answers. I feel very re-assured now.
Answered by Dr. Jonas Sundarakumar 38 hours later
Brief Answer: Taper Klonopin one pill at a time. Detailed Answer: Hello again, Klonopin should be tapered very gradually - ONE pill at a time. So, an example of a tapering shedule, in your scenario would be: (currently: 0.5 morn - 0.5 night) 0.25 morn - 0.5 night for 2 weeks, then 0.25 morn - 0.25 night for 2 weeks, then 0.25 night for 2 weeks, then stop. Regarding the heart flutters, if it has been present even before the medication, then it it likely to be part of the anxiety symptoms itself. Remember, I had mentioned earlier that anxiety can manifest itself as physical symptoms such as heart flutters / palpitations too. Regarding the dosage of Zoloft, if your symptoms are still persistent after taking 75 mg for a month, then you can ask your doctor to increase the dose. Though it is not possible to calculate the exact equivalent doses of two SSRI antidepressants, with my clinical experience, I have found that about 75-100mg of Zoloft would be roughly comparable to 20mg of Citalopram. I would suggest that you actively pursue the relaxation techniques and if possible, the CBT (even online CBT is available) for long-lasting results. Hope I have been able to clarify your doubts. If you are satisfied with my answers please leave a review. Wish you all the best. Best regards, Dr. Jonas Sundarakumar MBBS, DPM, MRCPsych. Consultant Psychiatrist